Diarrhoea and constipation are common side effects of many drugs. In older persons, these iatrogenic consequences compound the increased prevalence of acute and chronic illness. An awareness of diarrhoea and constipation as complications of drug therapy in this age group and the use of preventative measures wherever practical may significantly improve the quality of life of the patient. It is important to understand the mechanisms whereby medications may cause diarrhoea and constipation and to periodically review drug use in the elderly. This second part of the review explains the mechanisms of drug‐induced constipation and presents examples of drugs commonly associated with this abnormality of bowel function.
No takes yet. Share an insight, caveat, or question.
Ratnaike et al. (2000) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: